Life-threatening effects of discontinuing inhaled nitric oxide in severe respiratory failure

Am J Respir Crit Care Med. 1996 Jun;153(6 Pt 1):1985-7. doi: 10.1164/ajrccm.153.6.8665066.

Abstract

We present the effects of abrupt discontinuation of inhaled nitric oxide (NO) in four patients with severe hypoxemic respiratory failure. These patients ranged from 9 mo to 65 yr of age. In each patient, after the initiation of inhaled NO, a marginal, but immediate, beneficial effect on gas exchange and, when measured, a reduction in pulmonary artery pressures was noted. However, during attempts to discontinue inhaled NO, not only did these patients develop worsening oxygenation and recrudescence of pulmonary hypertension but, unexpectedly, these parameters were worse than the baseline values, leading to life-threatening hemodynamic instability. These effects reversed immediately after reinstitution of inhaled NO. The mechanism of this severe ¿rebound¿ in pulmonary hypertension after abrupt withdrawal of NO is unclear, but its existence emphasizes the need to avoid a substantial risk to these patients. Moreover, we believe that both unintentional and intentional termination of inhaled NO therapy may lead to life-threatening deterioration in gas exchange and circulatory hemodynamics that exceeds the initial therapeutic benefit.

Publication types

  • Case Reports

MeSH terms

  • Administration, Inhalation
  • Adult
  • Aged
  • Female
  • Hemodynamics / drug effects*
  • Humans
  • Hypertension, Pulmonary / chemically induced*
  • Hypoxia / chemically induced*
  • Hypoxia / complications
  • Infant
  • Male
  • Nitric Oxide / administration & dosage
  • Nitric Oxide / adverse effects*
  • Respiratory Insufficiency / etiology
  • Respiratory Insufficiency / therapy*
  • Substance Withdrawal Syndrome*
  • Vasodilator Agents / administration & dosage
  • Vasodilator Agents / adverse effects*

Substances

  • Vasodilator Agents
  • Nitric Oxide